Send to

Choose Destination
Eur J Pediatr. 1996 Nov;155(11):939-41.

Transient elevation of serum thyroid hormone levels following lithium discontinuation.

Author information

NIH/Georgetown University, NIH (NICHD, DEB), Bethesda, MD 20892, USA.


Lithium therapy has been associated with altered thyroid function and even goiter in as many as half of chronically treated patients. We describe the case of a 16-year-old boy who developed transient hyperthyroxinemia after discontinuation of chronic lithium therapy. The lack of clinical hyperthyroidism and the gradual resolution of the biochemical abnormalities in this patient pointed to the benign character of his condition known as "euthyroid hyperthyroxinemia".


Euthyroid hyperthyroxinemia may be a benign, transient complication of lithium-therapy discontinuation and should be considered in the diagnostic evaluation of lithium-related thyroid abnormalities.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center